Iowa, 2019Flood in Iowa, July 1 to 9, 2019
July 1 to 9, 2019 · NWS DMX · 1 event in 1 county or zone
The Des Moines River at Ottumwa remained in flood from the month of June. It was mainly in flood due to water releases upstream at Lake Red Rock.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Des Moines River at Ottumwa remained in flood from the month of June. It was mainly in flood due to water releases upstream at Lake Red Rock.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 30, 11:03 PM CST, 57 minutes earlier.
Area forecast discussion, Jun 30, 11:03 PM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1203 AM CDT Mon Jul 1 2019
.DISCUSSION.../Tonight through Sunday/
Issued at 347 PM CDT Sun Jun 30 2019
Have an area of thunderstorms that has formed along an outflow
boundary from earlier convection moving into the far north with some
additional development along that outflow further west across SW MN
and NW IA. The western development having trouble sustaining itself
with greater subsidence beneath the large area of high pressure
aloft, with the majority of the activity expected to scrape the
northeast portion of the CWA where the SVR watch has been issued on
the edge of the large area of high pressure aloft and where the
outflow from the WI/IL convection earlier has altered the air aloft
some. Otherwise CAMS also indicate additional development later
tonight with the LLJ into the edge of the upper ridge which could
allow additional storms in the far north/northeast.
Upper ridge to begin to break down into Monday with more southwest
to zonal flow pattern setting up aloft will allow heat to subside
somewhat and dewpoints to lower a bit. Will still have a baroclinic
zone aloft just to the north of the area which could provide focus
for storms to develop just north of Iowa and sink into Iowa during
the evening/overnight hours. With the upper ridging breaking down
have gone with highs around 90 for Monday and heat index values
should drop into the upper 90s with the slightly lowered dewpoints
also anticipated. With the near zonal flow pattern remaining through
the week across the central US will have continued weak disturbances
moving through aloft and a stationary boundary/baroclinic zone in
place which will allow for nearly daily storm chances and could lead
to some potential for heavy rainfall with slow-moving storms and
training of storms possible through the week. The pattern will
continue into the weekend and early next week, with mainly seasonal
to slightly warmer than seasonal temperatures expected through the
July 4th holiday.
&&
.AVIATION.../For the 06Z TAFS through 06Z Monday night/
Issued at 1155 PM CDT Sun Jun 30 2019
VFR conditions are expected through the period. Thunderstorm
activity is expected to remain north of the area though a few
showers likely in vicinity of KMCW early. South to southwest wind
is expected will prevail through the period though some chance
outflow from storms over Minnesota reaches far northern Iowa.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...Beerends
AVIATION...Donavon
Hazardous weather outlook, Jun 30, 8:03 PM CST, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
903 PM CDT Sun Jun 30 2019
IAZ023>026-033>038-044>050-057>062-070>075-081>086-092>097-020215-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Hardin-Grundy-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
903 PM CDT Sun Jun 30 2019
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Thunderstorm chances will persist for much of the coming week, at
first over northern Iowa on Monday then spreading across the rest
of the state by midweek. There will be some potential for severe
weather at times, mainly across northern Iowa Monday and Tuesday,
as well as locally heavy rainfall as the week progresses.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.
IAZ004>007-015>017-027-028-039-020215-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Butler-Bremer-Black Hawk-
903 PM CDT Sun Jun 30 2019
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Tonight
Thunderstorm are possible overnight. At this time, no severe
weather is expected.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Thunderstorm chances will persist for much of the coming week, at
first over northern Iowa on Monday then spreading across the rest
of the state by midweek. There will be some potential for severe
weather at times, mainly across northern Iowa Monday and Tuesday,
as well as locally heavy rainfall as the week progresses.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible in far northern Iowa.
Flood, Wapello
- When
- July 1, 12:00 AM CST to July 9, 10:30 PM CST
- Where
- Wapello County, 4.04 mi SSW of Eldon to 2.6 mi W of Eldon
- Cause
- Planned Dam Release
- Reported by
- Official NWS Observations
- Coordinates
- 40.870, -92.210
The Des Moines River at Ottumwa had already crested in June and slowly fell through the first portion of July.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 1 to 4, 201912 deaths · 7 events
- Heat in Nevada, July 1 to 6, 20198 deaths · 1 event
- Flooding in Illinois, July 1 to 27, 2019$12 million · 6 events
- Flood in Ohio, July 1 to 31, 2019$15 million · 1 event
- Flooding in Missouri, July 1 to 31, 2019$11 million · 2 events
- Flooding in New York, July 1 to 31, 2019$4.2 million · 7 events
- Flood in Alaska, July 1 to 3, 2019$3.0 million · 1 event
- Flood in Kentucky, July 1 to 13, 2019$1.2 million · 1 event
- Hail in Wyoming, July 1, 2019$1.0 million · 2.25 in hail · 4 events
- Flood in Missouri, July 1 to 9, 2019$1.0 million · 1 event
- Lightning Strike in Florida, July 1, 2019$1.0 million · 1 event
- Flash Flood and Flooding in Wisconsin, July 1 to 2, 2019$765,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842509.